Side effects of medications used for mesothelioma pain
All pain medicines have some side effects, but different people may experience different side effects from the same medicine. Most side effects occur in the first hours after starting treatment, and then gradually diminish. Most side effects can be managed so that pain relief can be achieved without excessive discomfort.
If the side effects of your medication continue to be a problem for you, your doctor may want to change to another medication. Remember that the goal is to ensure that you get the maximum pain control with minimum discomfort.
Mesothelioma pain is most commonly treated with opioid medication. Opioids depress the central nervous system, and people who take opioids are likely to experience some of these side effects:
- Constipation: (not being able to have a bowel movement): The best way to prevent constipation is to drink lots of water, juice and other liquids, and to eat more fruits and vegetables. Exercise also helps to prevent constipation. Your doctor or nurse may also give you a stool softener or a laxative.
- Nausea and vomiting: If you experience nausea and vomiting, it usually only lasts for the first day or two after you've started a new medicine. Be sure to tell your doctors and nurses if you do have nausea or vomiting, because they can give you medicine to stop these unpleasant side effects.
- Sleepiness: people will often feel drowsy when they start an opioid. Most people find this side effect clears up within one to three days. If drowsiness bothers you, be sure to tell your doctor or nurse
- Slowed breathing: Sometimes when the amount of opioid medication you are taking is increased, you'll notice your breathing slowing. Your doctor or nurse can tell you what to watch for and when to report slowed breathing.
More serious side effects of pain medicines are rare. As with the more common side effects, they usually occur in the first hours after your first doses. More serious side effects include trouble breathing, dizziness and rashes. If you experience any of these, you should get in touch your doctor or nurse right away.